CSN Login
Members Online: 6

Sutent question

lbinmsp's picture
lbinmsp
Posts: 266
Joined: Jun 2006

I've been on Sutent for 2 1/2 weeks - side effects have nasty - but I've been determined to get through this. My question is, has anyone experienced their blood pressure drop dangerously on this? I've had high blood pressure since I was 19 years old and on meds since then. My doctors told me to check my BP twice daily so they could stay on top of any significant rise in BP (which is one of the documented side effects). Mine went up a bit - then it started to drop - dangerously. I've been taken off Sutent for the time being until things normalize again.

LB - N D Y

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

LB, this seems to be a well-observed side-effect, affecting older patients particularly, and both genders, though more M then F. This gives a brief summary:

http://www.ehealthme.com/ds/sutent/lower+blood+pressure

It seems a recognised hazard in cancer treatment and, for instance, melatonin has been used to good effect with hypotension induced by Il 2 therapy.

Having breaks on Sutent treatment seems pretty standard and with luck your BP will settle down again.

May I ask how you take your BP? - I presume you take it yourself, at home? oscillometric device? both sides or just one? at fixed times of day? taking care to have had no large meal, coffee, alcohol or vigorous exercise beforehand? on an empty bladder? seated or ambulatorily?

Are you a "dipper"? Does your BP vary much? Is there a marked disparity between left and right sides? Does your pulse pressure vary much, what does it look like usually and has it changed much since you were 19? Have you noticed any pattern in the relationship between your BP and your heart rate?

Have the medics made any comments/given advice on the relationship between the anti-hypertensive medication and the Sutent?

If you have both the time and the inclination to answer any of the above questions I'll be greatly in your debt.

TW

lbinmsp's picture
lbinmsp
Posts: 266
Joined: Jun 2006

First, regarding Sutent and my antihypertensive meds, the pharmacist, my doctor, and the drugs literature all indicated they were safe to use together. I also called the pharmaceutical company Sutent hotline and hypotension was not a 'documented' side effect of the drug.

I take my BP at home using an oscillometric device recommended by my doctor. I take it first thing in the morning - after the bathroom visit - and before coffee or anything else. Feet flat on floor, sitting upright, etc. Because my pressure was generally out of control for a very long time, I was trained in the correct way, but rarely do both arms. When I do, I find about a 5-7 point difference, left to right. Pulse pressure doesn't vary much (never has) although now it's higher than it used to be (need to exercise more!).

My BP used to vary a lot until 2001 - when I had the nephrectomy - was put on the latest/greatest BP med at the time and my pressure has been consistently within good normal range until these past couple of weeks.

Just 2 days off Sutent has been a blessing - I feel almost human again! I am really hating this damn beast we are all fighting.

You ask great questions!!

LB - N D Y

myboys2's picture
myboys2
Posts: 50
Joined: Nov 2011

Oddly we on the other hand watch pressure due to elevated pressure. Cody is of course only 21 so that could be the reason. We too monitor pressure twice a day. I have not experienced lower so I have no words of wisdom. Sorry.

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

LB and myboys2, may I ask a couple more questions?

LB, odds are you're using Omron oscillometric sphygmomanometer, brachial rather than radial, are right-handed and taking your morning BP measurements on your left arm. Please confirm or correct me where I'm wrong.

myboys2, hypertension is a much more likely side-effect than low BP so your monitoring is to be expected. Same questions as to LB, plus: do you stick to the same times each day and under the same conditions? Do you check on both arms? Have you noticed any clear patterns - e.g. BP is higher later in the day? Does Cody's BP vary much? Have you been told to watch his diastolic pressure in particular, since he is so young?

lbinmsp's picture
lbinmsp
Posts: 266
Joined: Jun 2006

You are correct on all counts. I do occasionally check BP in the right arm but since my doctors rarely do that, I figure - what the heck!

Texas_wedge's picture
Texas_wedge
Posts: 2807
Joined: Nov 2011

LB and myboys2, may I ask a couple more questions?

LB, odds are you're using Omron oscillometric sphygmomanometer, brachial rather than radial, are right-handed and taking your morning BP measurements on your left arm. Please confirm or correct me where I'm wrong.

myboys2, hypertension is a much more likely side-effect than low BP so your monitoring is to be expected. Same questions as to LB, plus: do you stick to the same times each day and under the same conditions? Do you check on both arms? Have you noticed any clear patterns - e.g. BP is higher later in the day? Does Cody's BP vary much? Have you been told to watch his diastolic pressure in particular, since he is so young?

WDB119
Posts: 2
Joined: Feb 2012

I have been on Sutent for three years, and high blood pressure has been a constant problem. It is manageable, but requires continual attention.

WDB119
Posts: 2
Joined: Feb 2012

I have been on Sutent for three years, and high blood pressure has been a constant problem. It is manageable, but requires continual attention.

wufmew's picture
wufmew
Posts: 5
Joined: Jan 2012

I took Sutent for two months and had only high blood pressure problems. I also had mild hand foot syndrome, optical migraines, hair color change, bloody stools, taste change, and severe acid reflux. All pretty manageable even though they were scary at their onsets. I wish you luck!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network